Excessive Heat, Adams
- When
- July 16, 12:00 PM CST to July 19, 10:00 PM CST
- Where
- Adams forecast zone
- Reported by
- ASOS
- Coordinates
- 39.988, -91.188 (the zone’s center; the record gives no point)
Excessive heat returned to the area. High temperatures ranged from 100 - 106 with the Heat Index a few degrees higher.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Excessive heat returned to the area. High temperatures ranged from 100 - 106 with the Heat Index a few degrees higher. There was one heat related death reported in St. Clair County, Il, in East St. Louis. A homeless man was found in an abandoned home.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 16, 11:55 AM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1255 PM CDT MON JUL 16 2012
.SHORT TERM...
ISSUED AT 342 AM CDT MON JUL 16 2012
(TODAY)
SINCE THERE WILL BE NO REAL CHANGE IN THE AMS OR SYNOPTIC PATTERN
AFFECTING THE MID MISSISSIPPI VALLEY PERSISTENCE SHOULD PROVIDE GOOD
GUIDANCE FOR TODAYS FORECAST.
THE PRIMARY CONCERN IN THE SHORT TERM CONTINUES TO BE THE HEAT. AS
MENTIONED ABOVE AMS IS PROGGED TO REMAIN ESSENTIALLY UNCHANGED SO
YESTERDAYS HIGHS SHOULD BE A GOOD STARTING POINT FOR THIS AFTERNOONS
READINGS...WITH A SLIGHT UPWARD NUDGE TO ACCOUNT FOR THE FACT THAT
MOST LOCATIONS ARE RUNNING SEVERAL DEGREES ABOVE THE TEMPS THIS TIME
SUNDAY MORNING.
COMBO OF UPPER 90 TEMPS AND DEWPOINTS IN THE MU60S WILL COME
TOGETHER OVER THE STL METRO AREA TO PUSH THE HEAT INDEX TO AROUND
100 DEGREES...AND THIS SHOULD BE THE START OF A PROLONGED STRETCH OF
AFTERNOONS WITH HI OF 100-105. OTHER AREAS SHOULD REMAIN JUST BELOW
CRITERIA TODAY (SLIGHTLY COOLER TEMPS OVER SE COUNTIES...DEEP MIXING
AND DROUGHT CONDITIONS PROVIDING LOWER AFTERNOON DEWPOINTS OVER THE
NW HALF). SO...NO CHANGES PLANNED TO CURRENT HEAT HEADLINES ATTM...
ALTHOUGH IT MAY NEED TO BE EXPANDED INTO OTHER PARTS OF THE CWA IN
FORECASTS ISSUED LATER THIS AFTERNOON OR TONIGHT. THIS AFTERNOONS
TRENDS SHOULD PROVIDE A BIT MORE CERTAINTY ON TEMP/DEWPOINT PROFILES
OVER THE NEXT FEW DAYS.
OTHER FORECAST CONUNDRUM FOR TODAY IS THUNDERSTORM CHANCES...AND
THIS ELEMENT REMAINS TOUGH TO PIN DOWN SINCE FEATURES AFFECTING OUR
AREA ARE SO SUBTLE. CURRENT FORECAST WHICH DEPICTS A SLIGHT CHANCE
OF STORMS ALONG AND S OF I-70...PRIMARILY DURING THE
AFTERNOON...STILL LOOKS REASONABLE AT THIS TIME AS THIS AREA IS JUST
AHEAD OF INCREASINGLY FEEBLE 5H SHEAR AXIS. IN ADDITION...FORECAST
SOUNDINGS ARE ALSO SUGGESTING A VERY SLIGHT WARMING OF MID LEVEL
TEMPS OVER OUR N COUNTIES...WHICH SHOULD BE LESSENING THREAT OF
CONVECTION THERE.
TRUETT
&&
.LONG TERM...
ISSUED AT 342 AM CDT MON JUL 16 2012
(MONDAY NIGHT - SUNDAY)
MODELS CONSENSUS IS THAT THE H500 RIDGE WILL REASSERT ITSELF THRU
THE PERIOD. THIS IS GOOD NEWS IF YOU LIKE THE HEAT. THE
NAM/ECMWF/GEM ALL INDICATE 850 TEMPS WARM TO 22-26C BY WEDNESDAY
WITH THE THERMAL RIDGE ORIENTATED ALONG THE IA/MO BORDER. MODEL
SOUNDINGS SHOW AFTN MIXING AOA 800 MB. THIS PUTS HIGHS ON TUE/WED IN
THE 95-105 RANGE. AFTN BNDRY LYR DPS SHOULD BE IN THE LOWER 60S...SO
WITHOUT MUCH HELP FROM EVAP PROCESSES...WE SHOULD MIX DPS OUT INTO
AT LEAST THE LOW TO MID 60S...IF NOT LOWER. THE GOING HEADLINES LOOK
GOOD...FOR NOW. MOST OF THE CWA HAS 100+ HI VALUES FROM TUESDAY
ON...BUT WITH QS ABOUT FRONTAL PLACEMENT...CLOUDS/PRECIP AND DPS
POOLING ALONG THE FRONT...HAVE OPTED TO WAIT AT LEAST ANOTHER CYCLE
AND ALLOW THE DAY SHIFT TO ISSUE IF THEY CHOOSE. MODELS CONTINUE TO
OVERDO QPF. TUESDAY AND WEDNESDAY SHOULD BE RELATIVELY DRY...THO
CAN'T RULE OUT ISLD PRECIP ON TUESDAY. THE WHOLE AREA BECOMES
UNCAPPED...BUT THE SERN CWA SHOULD HAVE THE BEST CHANCE DUE TO
SLIGHTLY HIGHER DPS AND CLOSER TO WHAT REMAINS OF THE PERSISTENT
SHEAR AXIS. BY WEDNESDAY...MID LEVEL TEMPS SHOULD WARM ENUF TO LIMIT
CONVECTION. FOR TEMPS...WENT AOA THE MET FOR HIGHS AS HAS BEEN THE
TREND AND AOB FOR LOWS DUE TO RECENT MODEL PERFORMANCE BEING TOO
WARM EXCEPT THE STL METRO WHERE TRIED TO ACCOUNT FOR SIGNIFICANT
WARM BIAS.
THE EAST COAST TROUGH DEEPENS TOWARDS THE END OF THE WEEK AND THIS
WILL ALLOW A COLD FRONT TO APPROACH THE AREA. AS I SUSPECTED LAST
NIGHT...THE MODELS HAVE BACKED OFF ON THE TIMING AND THE S/SW
PROGRESSION OF THE BNDRY. I PREFER THE ECMWF/GEM SOLUTION WHICH
BRINGS THE FRONT AS FAR SW AS THE MS RIVER BY THURSDAY MORNING AND
THEN LIFT IT NE ON FRIDAY. HAVE BACKED OFF POPS SOME FOR WED/WED
NIGHT. STILL HAVE CHANCE POPS FOR THURSDAY AND FRIDAY WHICH MAY BE
TOO HIGH. THE UPPER LEVEL RIDGE IS STRENGTHENING OVER TOP WHERE THE
BNDRY IS SUPPOSED TO BE. AND WITH WARM 700 TEMPS OF 10-12C...THE
COVERAGE MAY BE CONSIDERABLY LESS. 850 TEMPS DO NOT COOL MUCH IN THE
VC OF THE FRONT ON THU/FRI...REMAINING IN THE LOW 20S WHICH WILL
KEEP HIGHS IN THE 90S. THE MAIN IMPACT OF THE BNDRY WILL BE HIGHER
DPS WHICH EFFECTIVELY KEEP HI VALUES AOA 100 EVEN THO TEMPS SHOULD
BE COOLER THAN TUE/WED. 850 TEMPS REMAIN IN THE LOW/MID 20S OVER THE
WEEKEND WITH THE THERMAL RIDGE CENTERED ON I-70 WHICH WILL PRODUCE
HIGHS IN 90S TO NEAR 100. UNFORTUNATELY THERE IS NO END IN SIGHT TO
THE HOT WEATHER NOR RELIEF FROM THE ONGOING DROUGHT.
MILLER
&&
.AVIATION...
ISSUED AT 1243 PM CDT MON JUL 16 2012
ISOLATED THUNDERSTORMS WILL DEVELOP AGAIN TODAY BUT LOW
PREDICTABILITY PRECLUDES MENTION IN THE KCOU/KUIN TAFS ATTM. CU
FIELD LOOKS MORE AGITATED NEAR THE METRO AREA TAF SITES THEREFORE
INCLUDED A VCTS MENTION FOR LATE AFTN AND EARLY EVENING AT
KSUS/KCPS. OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS WITH DIURNAL
CU AND SCT CIRRUS SHOULD PREVAIL.
SPECIFICS FOR KSTL...ISOLATED THUNDERSTORMS WILL DEVELOP AGAIN
TODAY. SIMILAR TO THE LAST SEVERAL DAYS...THERE ARE NO CLEAR
FOCUSING MECHANISMS TO TRIGGER CONVECTION THEREFORE IT IS NEARLY
IMPOSSIBLE TO PREDICT IF A STORM WILL AFFECT KSTL. CU FIELD LOOKS
MORE EXPANSIVE AND AGITATED TODAY THAN 24 HRS AGO THEREFORE I
INCLUDED A VCTS MENTION IN THE TAF. OUTSIDE OF THUNDERSTORMS...VFR
CONDITIONS WITH DIURNAL CU AND SCT CIRRUS SHOULD PREVAIL.
KANOFSKY
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 8 PM CDT THURSDAY FOR ST. CHARLES MO-ST.
LOUIS CITY MO-ST. LOUIS MO.
IL...HEAT ADVISORY UNTIL 8 PM CDT THURSDAY FOR MADISON IL-ST. CLAIR
IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 448 AM CDT MON JUL 16 2012 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-171000- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 448 AM CDT MON JUL 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT DANGEROUS LEVELS OF HEAT WILL RETURN TO THE AREA TODAY WITH PEAK AFTERNOON HEAT INDEX READING NEAR 100 DEGREES IN THE ST. LOUIS METRO AREA. A HEAT ADVISORY IS IN EFFECT. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON...MAINLY ALONG AND SOUTH OF I-70. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A HEAT ADVISORY WILL REMAIN IN EFFECT FOR THE ST LOUIS METRO AREA THROUGH THURSDAY...WITH PEAK AFTERNOON HEAT INDEX VALUES OF AROUND 100 DEGREES ON TUESDAY AND 105 DEGREES OR HIGHER WEDNESDAY AND THURSDAY. OUTSIDE OF THE METRO AREA...HEAT INDEX VALUES OF 100 TO 105 DEGREES CAN BE EXPECTED FROM WEDNESDAY THROUGH THE WEEKEND. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON TUESDAY AFTERNOON ACROSS PORTIONS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. THERE IS ALSO A CHANCE OF THUNDERSTORMS ACROSS THE AREA FROM WEDNESDAY NIGHT THROUGH FRIDAY AS A COLD FRONT SLOWLY DRIFTS INTO AND OUT OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. MILLER
The national radar mosaic for the moment the first event began.
17 excessive heat. Local standard time, as filed.
A 62 year old homeless died from heat related causes in East St. Louis. He was found in an abandoned home.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Excessive Heat, St. Clair | 2012-07-17 | 62 | Male | Permanent Structure | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399892, 399893, 399894, 399895, 399896, 399897, 399898, 399899, 399900, 399901, 399902, 399903, 399904, 399905, 399906, 399907, 399908.